Synarel (gnrh) and St John's wort?

Hello. - I am on long-term synarel (gnrh) for endo and was wondering if anyone knows if I can take St John's wort with it? I know the SJW is contraindicated with the contraceptive pill but not sure about other hormonal treatments. I was on Prozac for several years but stopped it earlier this year (under medical supervision of course!) as it was giving me the shakes. Am hoping to avoid going back on anti-depressants so am looking at other options.

Many thanks for any help!

9 Replies

  • I don't think u can take St. John's wart if ur on contraceptives as sure it interferes with it and makes it less affective xx

  • Thanks but I'm not on any contraceptives. Synarel is a gnrh drug which gives you a fake menopause (like zoladex). I was wondering if there could be an interaction because it's hormonal.

  • Possibly Hunni I'm taking St. John's wart at the moment but I'm not on any contraceptives but check the drugs data base as that will tell u if it has any interection with the hormone that ur taking xx

  • I'm on Prostap and I take it... I figure anything is better then pumping my system with more chemicals, I have really bad mood swings on prostap and I really don't want to be on anti depressants as well hence the St johns wart.

    L x

  • Thank you both.

    Nicola, I didn't know about the drugs database, that's really useful. Unfortunately it didn't include the St. John's wort. I'm guessing it doesn't have herbal meds.

    Lily, how is it working for you? Have you been taking it long?

    I will probably give it a try - my biggest fear is that the synarel will stop working as its controlling the endo symptoms pretty well. But I definitely need help mentally and like you would prefer something natural.

    I called my local pharmacy but they couldn't really help - on the one hand she said it came up with no known interactions but on the other hand she said it could have an effect on lots of other meds, making them less efficient. So don't know what to think really.

  • Hiya

    Sorry only getting back to you now, the prostap hasn't really worked for me I still have daily pain so not so sure if it could cause any of your symptoms to come back.

    I've been in for about a month, I got so bad mood wise that I had to try something, it has certainly help make me calmer I don't feel as angry if you know what I mean 😊

    L x

  • Is it depression or do you have anxiety more? Just wondering as I know some other options that are natural, and as far as I know don't have contraindications with hormonal meds, that treat anxiety and have helped me a lot.

    If you really want to try St Johns Wort - try asking a registered/accredited hetbalist, or maybe easier you could call Baldwins (a great herbalist shop who do mail order) in London and ask.

  • Hi Mabes, thanks for replying.

    It's both really, I'm either anxious or crying. The anxiety is pretty bad so I'd be very interested to know what works for you.

    I have tried a couple of things though they are more for depression - rhodiola, which seems to help a bit, and 5htp, which caused the shaking to return - I guess I have some sort of seretonin sensitivity.

    I didn't know about Baldwins - that's a great idea.

  • Hi Lilykat, sorry I've only just seen your message. Glad the SJW is helping you a bit.

    Sorry to hear you're not getting great results from the prostap. Not sure how long you've been on it but for me the gnrh treatment took a good two or three months to kick in. In fact I was at the point of giving up after two but my lovely gynae persuaded me to keep going, and I'm glad I did. I did have a big surgery before I satarted it though.

You may also like...